Alert archive / South Carolina / Freeze Warnings in 2017

Freeze Warning 3, NWS Wilmington, NC

March 12, 20175 counties in South Carolina; 4 counties in North Carolina

NWS Wilmington, NC issued this freeze warning at Mar 12, 2017, 5:05 PM EDT for 5 counties in South Carolina; 4 counties in North Carolina. It took effect at Mar 13, 2017, 12:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2017, 5:05 PM EDT (21:05 UTC)
In effect from
Mar 13, 2017, 12:00 AM EDT
Expired
Mar 13, 2017, 8:53 AM EDT
In force
9 hr
Issued by
NWS Wilmington, NC

Counties Bladen County, NC, Columbus County, NC, Pender County, NC, Robeson County, NC, Darlington County, SC, Dillon County, SC, Florence County, SC, Marion County, SC, Marlboro County, SC

The radar

The Wilmington radar (KLTX), 79 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1451 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
494 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

543 
WWUS72 KILM 122105
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
505 PM EDT Sun Mar 12 2017

NCZ087-096-099-105-SCZ017-023-024-032-033-130515-
/O.NEW.KILM.FZ.W.0003.170313T0400Z-170313T1300Z/
Robeson-Bladen-Columbus-Inland Pender-Marlboro-Darlington-Dillon-
Florence-Marion-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Bennettsville, McColl, Hartsville, Darlington, North Hartsville, 
Dillon, Florence, Marion, and Mullins
505 PM EDT Sun Mar 12 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
MONDAY...

The National Weather Service in Wilmington has issued a Freeze
Warning, which is in effect from midnight tonight to 9 AM EDT
Monday.

* Temperatures...In the lower 30s.

* Timing...The coldest temperatures will occur after midnight.

* Impacts...Sensitive vegetation could be damaged or killed by
  cold temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

TRA
2 follow-up statements
050 
WWUS72 KILM 130207
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
1007 PM EDT Sun Mar 12 2017

NCZ087-096-099-105-SCZ017-023-024-032-033-131300-
/O.CON.KILM.FZ.W.0003.170313T0400Z-170313T1300Z/
Robeson-Bladen-Columbus-Inland Pender-Marlboro-Darlington-Dillon-
Florence-Marion-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Bennettsville, McColl, Hartsville, Darlington, North Hartsville, 
Dillon, Florence, Marion, and Mullins
1007 PM EDT Sun Mar 12 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT MONDAY...

* Temperatures...In the upper 20s to lower 30s.

* Timing...The coldest temperatures will occur after midnight.

* Impacts...Sensitive vegetation could be damaged or killed by 
  cold temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

TRA
715 
WWUS72 KILM 131253
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
853 AM EDT Mon Mar 13 2017


NCZ087-096-099-105-SCZ017-023-024-032-033-131400-
/O.CAN.KILM.FZ.W.0003.000000T0000Z-170313T1300Z/
Robeson-Bladen-Columbus-Inland Pender-Marlboro-Darlington-Dillon-
Florence-Marion-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Bennettsville, McColl, Hartsville, Darlington, North Hartsville, 
Dillon, Florence, Marion, and Mullins
853 AM EDT Mon Mar 13 2017

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Wilmington has cancelled the
Freeze Warning as temperatures warm above freezing this morning. 
Remain alert for further Freeze Watches and Warnings through this 
week as a very cold air mass settles over the Carolinas.

$$

RGZ

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this freeze warning went out at Mar 12, 3:43 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Mar 12, 3:43 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
343 PM EDT Sun Mar 12 2017

.SYNOPSIS...
Dry air will continue to move into the area this afternoon and
evening, with overnight low temperatures in the low to mid 30s.
An area of low pressure will develop off the GA coast Monday and
intensify as it moves north northeast passing just offshore
Monday evening. The low will further intensify as it pounds the
Northeast States with heavy snow. This deepening and expansive
low will draw down very cold air from Canada across the
Carolinas, with hard freezes possible Wednesday, Thursday and
even Friday mornings with lows in the 20s to around 30 each
morning.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 300 PM Sunday...Our late season winter event has wound
down. But in its wake has been left such an error in temperature
guidance that making frost/freeze decisions for the overnight
hours difficult at best. Even though the LAV has finally started
initializing better than the MET/MAV it too wants to show
rising temps through the evening and that just seems unlikely
based upon upstream observations. Guidance also seems to be
clearing out the cloudiness way to quickly this evening, further
arguing against any temperature rebound of more than a degree
or two (despite the warm advection going on aloft).

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 330 PM Sunday...Isolated to scattered showers will gradually
taper off across the area Monday night into early Tuesday morning as
a coastal sfc low gradually moves up and away from the Carolina
coast. Do not anticipate any wintry precipitation as
temperatures will remain above freezing, with overnight lows in
the mid 30's inland to lower 40's along the coast. As the system
continues to move northeastward and expand into the northeast,
strengthening from a mid-level shortwave will allow for a cold
Canadian airmass to infiltrate in behind the system into the
Carolinas on Tuesday. With dry conditions expected Tuesday and
Tuesday night, high temperatures will warm into the mid to upper
50s during the day on Tuesday, but into the night hours,
temperatures will drop to around or below freezing, with the
upper 20's inland and lower 30's along the coast.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 330 AM Sunday...Winter is not quite over yet. The mild to
warm temperatures experienced much of this winter season will be
just a memory when compared to this period and week.

Agricultural Interests will be tested this period with daily
lows Wed, Thu and Fri mornings in the 20s to around 32 at the
immediate coast. This is 15 to 20 degrees below normal. Daily
highs will see temps struggling into the 40s Wed and Thu with
50s Fri and around 60 Sat. This too is 15 to 20 degrees below
the norm. Wed and Thu.

The longwave pattern aloft will have a nicely amplified upper
trof affecting nearly the eastern half of the United States.
This pattern will result in very cold air with Arctic origins
plunging southeastward across the Carolinas from central Canada.
The upper trof axis will transition to just off the coast from
the Carolinas this period, resulting in fortunately a dry
forecast but again very cold. Wind chill readings will run in
the teens at times with winds staying active Wed into Thu. By
late Thu thru Fri, winds will finally drop off but the cold
temps will continue. Saturday may see a rebound of temps back
to normal with the threat of light liquid pcpn.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
AS OF 18Z...Dry air pushing in strongly from the NW, shutting off
precipitation at the coastal terminals over the next hour or two.
Other than some lingering cirrus clouds the rest of the afternoon
will see decreasing clouds and generally VFR. Clouds will return
overnight ahead of the next system, first along the coast then
inland. Flight category reduction will be minimal, but should
decrease soon after the TAF period as low pressure develops off our
coast later Monday.

Extended outlook...MVFR/IFR conditions are possible in rain and
low ceilings late Monday afternoon through Monday night. VFR
conditions should develop by late Tuesday morning and persist
through Thursday.

&&

.MARINE...
NEAR TERM /THROUGH MONDAY/...
As of 330 PM Sunday... Pinched NE gradient to continue through
the period as will Small Craft Advisory as the area remains in
between a very chilly high wedged up east of the Appalachians
and a weak trough off the coast. As this trough closes off into
a low late Monday the wind will become lighter and turn
counterclockwise in direction. The Advisory continues however as
conditions will go downhill quickly following its passage.

SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 330 PM Sunday...Expect Small Craft Advisory to continue
across all waters late into Monday night, thereafter continuing
across AMZ- 252 and AMZ-250 through the remainder of the
forecast period as increased wave heights continue.

Increased wave energy will continue through the period as a coastal
low offshore slowly pushes farther away from the coast. Seas around
6 to 8 ft through late Monday will drop to 4 ft across the southern
waters, while 4 to 6 fters continue across the northern waters.
Northeast winds around 15 to 20 kts will persist late, becoming
southwest into Tuesday morning, with sustained winds around 15
kts.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 330 AM Sunday...SCEC to borderline SCA will occur Wed
diminishing to SCEC or lower Thu and even lower speeds by Fri.
The one constant thing this 3 day period will be wind directions
from the NW thruout this time-line. During Fri, the center of
high pressure will drop southward across the waters resulting in
wind speeds finally dropping into the single digits. With an
offshore NW wind direction, significant Seas will range from 1
to 3 ft nearshore ie. 0 to 10 nm out, and 3 to 5 ft outer waters
ie. 10 to 20 nm out. By and during Fri, seas will further drop
to 1 to 3 ft thruout.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 2 AM EDT Tuesday for AMZ254-256.
     Small Craft Advisory until 8 AM EDT Tuesday for AMZ250-252.

&&

SYNOPSIS...DCH
NEAR TERM...MBB
SHORT TERM...SGL
LONG TERM...DCH
AVIATION...MBB
Hazardous weather outlook, Mar 12, 3:47 PM EDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
347 PM EDT Sun Mar 12 2017

NCZ087-096-105-SCZ017-023-024-132000-
Robeson-Bladen-Inland Pender-Marlboro-Darlington-Dillon-
347 PM EDT Sun Mar 12 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

A light frost or freeze is possible tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Freezing temperatures are possible Tuesday, Wednesday, and Thursday
nights. A hard freeze is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ099-106>110-SCZ032-033-039-053>056-132000-
Columbus-Coastal Pender-Inland New Hanover-Coastal New Hanover-
Inland Brunswick-Coastal Brunswick-Florence-Marion-Williamsburg-
Inland Horry-Coastal Horry-Inland Georgetown-Coastal Georgetown-
347 PM EDT Sun Mar 12 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Freezing temperatures are possible Tuesday, Wednesday, and Thursday
nights.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-132000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
347 PM EDT Sun Mar 12 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT TUESDAY...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-132000-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
347 PM EDT Sun Mar 12 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT TUESDAY...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 12, 11:57 AM EDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1157 AM EDT SUN MAR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     SNOW             WHITEVILLE              34.33N  78.70W
03/12/2017  E1.0 INCH        COLUMBUS           NC   AMATEUR RADIO

            SNOW DEPTH.

&&

EVENT NUMBER ILM1700018

43
Local storm report, Mar 12, 12:07 PM EDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1207 PM EDT SUN MAR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     SNOW             WILMINGTON              34.21N  77.91W
03/12/2017  M1.0 INCH        NEW HANOVER        NC   AMATEUR RADIO

            SNOW DEPTH.

&&

EVENT NUMBER ILM1700019

43
Local storm report, Mar 12, 12:34 PM EDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1234 PM EDT SUN MAR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     SNOW             KINGS GRANT             34.26N  77.86W
03/12/2017  M1.1 INCH        NEW HANOVER        NC   NWS EMPLOYEE

            SNOW DEPTH.

&&

EVENT NUMBER ILM1700020

MJC

Nearby

Freeze Warnings in South Carolina, 2017Freeze Warnings in North Carolina, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.